Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 21, 2019, 7:07 PM CDT for Brown County, Jackson County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2019, 7:07 PM CDT (00:07 UTC)
- Expired
- May 21, 2019, 7:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:20 PM CDT | TORNADO | 3 Ese Everest, KS | DELAYED REPORT: EM DID CONFIRM A TORNADO VIEWED BY SPOTTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.0
The text
As transmitted.
287
WFUS53 KTOP 220007
TORTOP
KSC013-085-220030-
/O.NEW.KTOP.TO.W.0015.190522T0007Z-190522T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
707 PM CDT Tue May 21 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northeastern Jackson County in northeastern Kansas...
Southeastern Brown County in northeastern Kansas...
* Until 730 PM CDT.
* At 706 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Whiting, moving north at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Horton and Horton around 710 PM CDT.
Everest around 715 PM CDT.
Powhattan and Willis around 720 PM CDT.
Hiawatha around 725 PM CDT.
Robinson around 730 PM CDT.
Other locations impacted by this tornadic thunderstorm include Huron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3986 9534 3965 9534 3965 9556 3957 9556
3957 9557 3955 9557 3960 9570 3991 9558
TIME...MOT...LOC 0006Z 202DEG 40KT 3962 9559
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Skow2 follow-up statements
754
WWUS53 KTOP 220015
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
715 PM CDT Tue May 21 2019
KSC085-220025-
/O.CAN.KTOP.TO.W.0015.000000T0000Z-190522T0030Z/
Jackson-
715 PM CDT Tue May 21 2019
...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3986 9534 3965 9534 3965 9567 3991 9558
TIME...MOT...LOC 0015Z 202DEG 40KT 3972 9554
$$
KSC013-220030-
/O.CON.KTOP.TO.W.0015.000000T0000Z-190522T0030Z/
Brown-
715 PM CDT Tue May 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN BROWN COUNTY...
At 715 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Willis, moving north at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hiawatha around 725 PM CDT.
Robinson around 730 PM CDT.
Other locations impacted by this tornadic thunderstorm include Huron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3986 9534 3965 9534 3965 9567 3991 9558
TIME...MOT...LOC 0015Z 202DEG 40KT 3972 9554
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Skow977
WWUS53 KTOP 220018
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
718 PM CDT Tue May 21 2019
KSC013-220030-
/O.CON.KTOP.TO.W.0015.000000T0000Z-190522T0030Z/
Brown-
718 PM CDT Tue May 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN BROWN COUNTY...
At 718 PM CDT, tornado producing storms were located along a line
extending from 3 miles west of Willis to 4 miles southeast of
Everest, moving northeast at 45 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado near Huron.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These tornadic storms will be near...
Hiawatha and Robinson around 730 PM CDT.
Other locations impacted by these tornadic storms include Huron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3986 9534 3965 9534 3965 9552 3972 9565
3991 9558
TIME...MOT...LOC 0018Z 204DEG 39KT 3973 9558 3963 9538
TORNADO...OBSERVED
HAIL...1.00IN
$$
SkowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 21, 7:00 PM CDT, 7 minutes earlier.
Area forecast discussion, May 21, 7:00 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 700 PM CDT Tue May 21 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 356 PM CDT Tue May 21 2019 This afternoon the nearly vertically-stacked closed mid-level low and surface low were quickly lifting northward into western KS, with the associated surface warm front gradually lifting northward toward the CWA. Despite the widespread morning precipitation diminishing by late morning, there has been very little in the way of breaks in the cloud cover this afternoon, thus limiting the rise in temperatures as readings are generally in the 50s with low 60s starting to extend into central and east central KS. However, some better clearing in the cloud cover was noted into central KS, and this break in the cloud cover was enough to support some increased instability to get scattered thunderstorm development ahead of the warm front. With the northward lift of the warm front, dewpoints into the 60s were also gradually lifting into central to east central KS. Model guidance continues to show steepening low-level and mid-level lapse rates late this afternoon into this evening, supporting increased instability ahead of the warm front. This increasing instability combined with very strong deep layer shear should support scattered thunderstorm development where the more favorable cloud cover scattering has occurred. Some strong to severe storms are possible, with large hail being the primary hazard. However, with favorable SRH in place, also cannot rule out the potential for a few tornadoes with this scattered thunderstorm activity. There is still some uncertainty in the coverage of these thunderstorms into this evening, but, in general, the best potential looks to be stretched across central to north central and northeast KS. As the surface low and associated warm front quickly lift to the north, thunderstorms should exit to the north by mid to late evening with diminishing cloud cover expected overnight. As a result, low temperatures tonight look to drop into the mid 40s to low 50s. A very brief period of dry weather is expected through much of the day Wednesday before the next surface warm front starts lifting northward toward the area. Scattered showers and storms look to develop along and north of this lifting warm front, with models showing the northern extent of this precipitation possibly extending into east central KS by mid/late Wednesday afternoon. Decent heating should occur through the day with southwesterly surface winds aiding in afternoon temperatures reaching into the 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 356 PM CDT Tue May 21 2019 On Wednesday, the upper-level low will continue to pivot towards the High Plains as a positively-tilted trough enters the southwest US. Higher surface pressure will overspread the area as a shortwave ridge begins to move over the Central Plains. Models indicate that there could be a weak boundary associated with the inverted surface trough. On Wednesday night as the low-level jet increases, convergence and moisture advection into this boundary could be a focus for thunderstorm development. 0-6 km bulk shear is forecast to be around 60 kts with modest instability. This would support organized updrafts and the potential for large hail and damaging winds. With the potential for additional rainfall starting Wednesday evening, a new flash flood watch may be needed into Thursday. For Thursday and Thursday night, the aforementioned upper low will traverse the Rockies and into the High Plains region. In response, lee troughing will help transport warm, moist air into the region. With increasing instability and deep layer shear on the order of 55 kts, there could be the potential for organized supercell thunderstorms. Better environmental forcing will be west of the forecast area, so it appears that storms will initiate in western KS and move into the forecast area during the afternoon and evening. Forecast hodographs across north-central KS support the risk for tornadoes. Beyond Thursday night, models show continuous southwest flow aloft for the remainder of the period. With this continuing pattern and the potential for lingering boundaries, continuous showers and thunderstorms are possible through the end of the period. With soils already wet from previous rain, flooding and flash flooding will be possible with any prolonged period of precipitation. High temperatures throughout the period should stay around normal with highs near 80 and low temperatures in the mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 645 PM CDT Tue May 21 2019 Storms continue to lift out of the area over the next few hours. Right now, the terminals should see mainly showers but can't rule out a possible TS, so have gone with VCTS for now for a couple hours. Winds continue to remain strong from the south and gusty through 06Z. Initially MVFR but lifting to VFR over the next few hours. The period should remain dry until the very end of the forecast period when showers and storms will once again come back into the forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Bunker/Hennecke AVIATION...Drake
Hazardous weather outlook, May 21, 7:07 PM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 707 PM CDT Tue May 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-230015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 707 PM CDT Tue May 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered thunderstorms continue for the next few hours mainly over north central and northeastern Kansas and should exit the area by mid evening. Large hail is the primary hazard, with some damaging winds and a few tornadoes also possible. River flooding will continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday evening thunderstorms may bring another chance for severe weather, with another threat for severe storms Thursday into Thursday night. River flooding is expected to continue through much of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 21, 6:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 4 NNE ROSSVILLE 39.19N 95.91W
05/21/2019 SHAWNEE KS EMERGENCY MNGR
TORNADO REPORTED NEAR 7000 BLOCK OF DAVIS
RD.
&&
ACHLocal storm report, May 21, 6:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TORNADO 6 NE DELIA 39.29N 95.89W
05/21/2019 JACKSON KS PUBLIC
SOCIAL MEDIA REPORT OF A TORNADO.
&&
ACHLocal storm report, May 21, 6:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN 1 SSW OTTAWA 38.60N 95.28W
05/21/2019 M5.70 INCH FRANKLIN KS TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
SSW OTTAWA. 24 HOUR RAINFALL TOTAL.
&&
BUNKERLocal storm report, May 21, 6:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TORNADO 2 ENE DELIA 39.25N 95.93W
05/21/2019 JACKSON KS PUBLIC
PICTURE ON SOCIAL MEDIA CONFIRMING TORNADO
JUST EAST OF DELIA.
&&
ACHLocal storm report, May 21, 6:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO 3 SW WHITING 39.55N 95.65W
05/21/2019 JACKSON KS TRAINED SPOTTER
TORNADO REPORTED SOUTH OF WHITING.
&&
ACHLocal storm report, May 21, 7:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 4 SE DELIA 39.21N 95.91W
05/21/2019 SHAWNEE KS EMERGENCY MNGR
TORNADO DAMAGE: DAMAGE TO POWER POLES AT
86TH ST. AND DAVIS RD.
&&
ACHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 30 min |
| May 21, 7:05 PM CDT | Tornado Warning | TOP | Nemaha | 25 min |
| May 21, 7:31 PM CDT | Special Weather Statement | TOP | Brown | 14 min |
| May 21, 9:39 PM CDT | Areal Flood Warning | TOP | Clay, Dickinson, Geary, Marshall, Ottawa, Pottawatomie and 2 more | 3 hr |
| May 22, 3:24 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 5 days |
| May 22, 12:20 PM CDT | River Flood Warning | TOP | Geary | 28 hr |
| May 22, 4:34 PM CDT | Special Weather Statement | TOP | Anderson | 26 min |
| May 22, 5:34 PM CDT | Special Weather Statement | TOP | Anderson | 26 min |
| May 22, 5:54 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 22, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 26 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.